Michigan, 2010

Lake-Effect Snow in Michigan, December 5 to 7, 2010

December 5 to 7, 2010 · NWS GRR · 8 events in 8 counties and zones

A prolonged north northwest flow lake effect event began on the morning of the fifth of December and continued until the evening hours of December seventh. There were two areas with very heavy snowfall.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A prolonged north northwest flow lake effect event began on the morning of the fifth of December and continued until the evening hours of December seventh. There were two areas with very heavy snowfall. The first area was from 12 miles east of Ludington southeast into northeast Oceana county. Up to 24 inches of snow was reported 12 miles east of Ludington by mid morning on the 8th. The second area of heavy snow was from western Ottawa county, southwest across Allegan county into northeast Van Buren county with up to 20 inches of snow there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 5, 7:00 AM EST, 0 minutes earlier.

Area forecast discussion, Dec 5, 7:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 AM EST SUN DEC 5 2010

LATEST UPDATE...AVIATION...

.SYNOPSIS...(400 AM EST SUN DEC 5 2010)
IT WILL BE COLD AND WINTRY THE NEXT FEW DAYS WITH NORTHWEST WINDS
AND LAKE EFFECT SNOW SHOWERS ALONG WITH NEAR OR SUB FREEZING
TEMPERATURES THROUGH MIDWEEK. HEAVY LAKE EFFECT SNOW IS EXPECTED
ACROSS THE LAKESHORE COUNTIES OF WEST CENTRAL AND SOUTHWEST LOWER
MICHIGAN. IN EXCESS OF A FOOT OF SNOW COULD FALL BY MONDAY EVENING
FROM NEAR GRAND HAVEN SOUTH SOUTHEAST TO THE INDIANA BORDER.

ANYONE TRAVELING TOWARD LAKE MICHIGAN SHOULD BE PREPARED TO
ENCOUNTER SNOW SQUALLS AND BLOWING SNOW RESULTING IN SIGNIFICANTLY
REDUCED VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. SNOW SHOWERS
WILL TAPER OFF TOWARD MIDWEEK BUT MORE SNOW IS POSSIBLE LATE THIS
WEEK AS A LOW PRESSURE SYSTEM MOVES INTO OUR REGION LATE THURSDAY.

&&

.SHORT TERM...(400 AM EST SUN DEC 5 2010)
(TODAY THROUGH TUESDAY AFTERNOON)

SHORT TERM FCST CHALLENGES INCLUDE WARNING AND ADVISORY HEADLINE
DECISIONS AND DETERMINING SNOWFALL AMOUNTS AND SNOW/WIND IMPACTS
THROUGH TUESDAY AFTERNOON. WE DECIDED TO BUMP OCEANA AND MUSKEGON
COUNTIES INTO A LAKE EFFECT SNOW ADVISORY BASED ON A CONSENSUS OF
OUR LATEST SHORT RANGE/HRRR GUIDANCE AND KGRR/RGNL RADAR TRENDS.

KGRR RADAR TRENDS EARLY THIS MORNING SHOW A DOMINANT NNW FLOW LES
BAND CONTINUES TO INTENSIFY OVER FAR EASTERN LAKE MI INTO WESTERN
PORTIONS OF OUR LAKESHORE COUNTIES. THIS TREND WILL CONTINUE AS H8
TEMPS FALL TO -12 C BY 12Z THIS MORNING AND -13 TO -14 C LATER
TODAY/TONIGHT. THIS WILL YIELD DELTA T/S IN THE UPPER TEENS. AN 08Z
LAPS SOUNDING TAKEN NEAR SOUTH HAVEN ALREADY SHOWS DEEP MOISTURE UP
TO AROUND 20 KFT AGL.

THE AIRMASS IS BEING PRECONDITIONED BY LAKE SUPERIOR IN NNW FLOW AND
SNOW SHOWER POTENTIAL WILL ALSO BE ENHANCED TODAY BY A ROBUST
SHORTWAVE OVER LAKE SUPERIOR WHICH CONTINUES TO DROP TO THE SSE.
THIS SHORTWAVE IS CAUSING SIGNIFICANT ENHANCEMENT OF LES ONGOING
NEAR AND SE OF MQT DUE TO INCREASED LIFT THROUGH THE DGZ. THEREFORE
I
HAVE BUMPED UP POPS SLIGHTLY FOR OUR CENTRAL AND EASTERN CWFA TODAY
DUE TO PVA FROM THAT SHORTWAVE MOVING THROUGH AND WINDS WHICH WILL
INCREASE AND BACK TO THE NW... EVENTUALLY BRINGING SNOW SHOWERS
FURTHER INLAND.

HOWEVER THE HEAVIEST SNOW TODAY WILL FALL FROM NEAR GRAND
HAVEN/HOLLAND SOUTHWARD DUE TO THE NNW TRAJECTORY/LONG FETCH AND
DEEP MOISTURE/STRONGER OMEGAS IN THE DGZ. 00Z NAM FCST SOUNDING FOR
THE SOUTH HAVEN AREA SUGGESTS INVERSION HEIGHTS ARE ALSO FAVORABLE
REACHING 8 TO 9 KFT. THIS WILL LIKELY END UP BEING UNDERDONE.

SNOWFALL AMOUNTS ACROSS PORTIONS OF OTTAWA... ALLEGAN AND
VAN BUREN COUNTIES (ALL UNDER A LAKE EFFECT SNOW WARNING) SHOULD
REACH 6 TO 12 INCHES WITH HIGHER AMOUNTS BY MONDAY EVENING. BRISK
NNW TO NW WINDS WILL ALSO CAUSE BLOWING AND DRIFTING OF SNOW AND
VERY HAZARDOUS TRAVEL CONDITIONS THERE.

SNOWFALL AMOUNTS ACROSS OUR NORTHERN LAKESHORE COUNTIES WILL NOT BE
QUITE AS HIGH THROUGH MONDAY EVENING BUT STILL SIGNIFICANT.
THAT IN CONJUNCTION WITH THE BRISK NW WINDS WILL ALSO CAUSE
HAZARDOUS TRAVEL CONDITIONS THERE TOO.

FOR THAT REASON AND BASED ON A CONSENSUS OF 00Z SHORT RANGE/03Z TO
05Z HRRR GUIDANCE AND KGRR/RGNL RADAR TRENDS WE DECIDED TO BUMP
OCEANA AND MKG COUNTY INTO A LAKE EFFECT SNOW ADVISORY HEADLINE TOO.
THE DAY SHIFT WILL NEED TO MONITOR THIS CLOSELY... I COULD SEE
PORTIONS OF OUR NW CWFA FLIRTING WITH WARNING CRITERIA CONDITIONS.
SNOWFALL INTENSITY/ACCUMULATIONS WILL BE SIGNIFICANTLY LESS ACROSS
OUR EASTERN CWFA THROUGH TUESDAY.

&&

.LONG TERM...(400 AM EST SUN DEC 5 2010)
(TUESDAY NIGHT THROUGH SATURDAY)

LAKE EFFECT SNOW SHOWERS WILL REMAIN POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY... WITH THE LOW LEVEL FLOW BACKING A BIT MORE WESTERLY AS
A SFC TROUGH DROPS DOWN FROM THE NORTH. MOISTURE DEPTH AND INVERSION
HEIGHTS ARE NOT TOO IMPRESSIVE IN THE GFS BUFKIT OVERVIEW SO AT THIS
POINT ANY ADDITIONAL ACCUMULATIONS LOOK TO BE ON THE LIGHT SIDE.

MODELS ARE FAIRLY SIMILAR IN TRACKING A SHORTWAVE AND SFC LOW
THROUGH THE REGION ON THURSDAY NIGHT AND FRIDAY... BUT QPF SOLUTIONS
ARE A BIT DIFFERENT. LOOKS LIKE WIDESPREAD WARM ADVECTION/ISENTROPIC
LIFT SNOWS WILL DEVELOP ON THURSDAY AND CONTINUE THURSDAY NIGHT...
FOLLOWED BY LAKE EFFECT/ENHANCED SNOW SHOWERS ON THE BACK SIDE OF
THE SYSTEM FRIDAY AND POSSIBLY INTO SATURDAY AS WELL.

&&

.AVIATION...(700 AM EST SUN DEC 5 2010)
LAKE EFFECT SNOW SHOWERS WILL RESULT IN HIGHLY VARIABLE CONDITIONS
AT SEVERAL OF THE TERMINALS TODAY AND TONIGHT. THE TERMINALS MOST
IMPACTED WILL BE AZO AND MKG WHERE IFR CONDITIONS SHOULD BECOME THE
PREDOMINATE CONDITIONS... WITH TIMES OF MVFR/VFR. MEANWHILE THE
OTHER TERMINALS SHOULD BE PREDOMINATELY MVFR/VFR WITH THE OCNL
HEAVIER SNOW SHOWERS BRIEFLY DROPPING VSBYS TO IFR. NORTHWEST SFC
WINDS ARE EXPECTED TO INCREASE TO AOA 12 KTS BY MID MORNING WITH
SOME GUSTS AOA 20 KTS. CLOUD TOPS IN THE SNOW BANDS WILL BE 8-10K FT
TODAY AND TONIGHT... WITH LIGHT TO MODERATE ICING POSSIBLE WITHIN
THE CLOUDS.

&&

.MARINE...(400 AM EST SUN DEC 5 2010)
EXTENDED SMALL CRAFT ADVISORY THRU MONDAY NIGHT WITH NORTHWEST WINDS
OF UP TO 30 KNOTS AND CONTINUED COLD AIR ADVECTION RESULTING IN
WAVES OF 5 TO 10 FEET THROUGH MONDAY. THE HIGHEST WAVES WILL BE NEAR
THE SOUTHERN END OF THE LAKE SOUTH OF HOLLAND.

&&

.HYDROLOGY...(400 AM EST SUN DEC 5 2010)
NO HYDROLOGY CONCERNS AT THIS TIME.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WARNING THROUGH MONDAY FOR OTTAWA... ALLEGAN
     AND VAN BUREN COUNTIES. LAKE EFFECT SNOW ADVISORY THROUGH
     MONDAY FOR MASON... LAKE... OCEANA... MUSKEGON AND KALAMAZOO
     COUNTIES.
LM...SMALL CRAFT ADVISORY ST. JOE TO MANISTEE THROUGH MONDAY
     NIGHT.

&&

SYNOPSIS:    LAURENS
SHORT TERM:  LAURENS
LONG TERM:   MEADE
AVIATION:    MEADE
MARINE:      LAURENS
HYDROLOGY:   LAURENS
Hazardous weather outlook, Dec 5, 5:00 AM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 AM EST SUN DEC 5 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
500 AM EST SUN DEC 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL BE HEAVY AT TIMES TODAY AND TONIGHT.
SIGNIFICANT ACCUMULATIONS ARE EXPECTED WEST OF HIGHWAY 131.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LAKE EFFECT SNOW SHOWERS WILL CONTINUE MONDAY THROUGH WEDNESDAY. THE
SNOW WILL BE HEAVY AT TIMES WEST OF HIGHWAY 131 MONDAY... AND
POSSIBLY TUESDAY AS WELL... WITH ADDITIONAL ACCUMULATIONS EXPECTED.

A MORE WIDESPREAD TYPE OF SNOW IS POSSIBLE THURSDAY AND THURSDAY
NIGHT... THEN ADDITIONAL LAKE EFFECT SNOW SHOWERS ARE POSSIBLE
FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. SNOWFALL REPORTS WOULD BE
GREATLY APPRECIATED. REPORTS CAN BE SENT USING OUR WEATHER SPOTTER
REPORT FORM AT WEATHER.GOV/GRR/SPOTTER.

LMZ844>849-060915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
500 AM EST SUN DEC 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS TO 30 KNOTS WILL RESULT IN HIGH WAVE HEIGHTS
UP TO AROUND 10 FEET TODAY AND TONIGHT. THE HIGHEST WAVES WILL BE
NEAR AND SOUTH OF GRAND HAVEN. SNOW SQUALLS WILL IMPACT VISIBILITIES
SIGNIFICANTLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH
WEDNESDAY. SNOW SHOWERS WILL IMPACT VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Mason

When
December 5, 7:00 AM EST to December 7, 9:00 PM EST
Where
Mason forecast zone
Reported by
County Official
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

The Mason county road commission estimated 18 to 24 inches of snow fell across the eastern portion of the county about 8 to 12 miles east of Lake Michigan from the fifth through mid morning on the eighth. The Ludington Press reported that numerous accidents occurred on the sixth due to slippery roads.

Lake-Effect Snow, Oceana

When
December 5, 7:00 AM EST to December 7, 9:00 PM EST
Where
Oceana forecast zone
Reported by
CoCoRaHS
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported that 8.8 inches of snow fell by 7 a.m. on December the eighth.

Lake-Effect Snow, Lake

When
December 5, 7:00 AM EST to December 7, 9:00 PM EST
Where
Lake forecast zone
Reported by
Department of Highways
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

The Lake county road commission reported that fifteen inches of snow fell three miles south of Branch by 5 p.m. on the seventh. Fifteen inches of snow was also reported eight miles southwest of Baldwin.

Lake-Effect Snow, Newaygo

When
December 5, 7:00 AM EST to December 7, 9:00 PM EST
Where
Newaygo forecast zone
Reported by
NWS Storm Survey
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

It is estimated by radar and snowfall reports in the vicinity that in excess of a foot of snow fell across the extreme northwest part of Newaygo county.

Lake-Effect Snow, Allegan

When
December 6, 7:00 AM EST to December 7, 9:00 PM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

A trained spotter estimated that eighteen to twenty inches of snow fell five miles southeast of Holland by 10 a.m. on the eighth. The Fennville fire department reported that fifteen inches of snow fell by late morning on the eighth.

Lake-Effect Snow, Ottawa

When
December 6, 7:00 AM EST to December 7, 9:00 PM EST
Where
Ottawa forecast zone
Reported by
County Official
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Dozens of automobile accidents were reported near Holland on the sixth. Most of the crashes were in the vicinity of US-31 in Holland and frequent whiteouts were reported in heavy lake effect snow. The Ottawa county road commission reported that 18 inches of snow fell just northeast of Holland State Park by late morning of the eighth and that 18 inches of snow also fell in Port Sheldon.

Lake-Effect Snow, Van Buren

When
December 6, 7:00 AM EST to December 7, 9:00 PM EST
Where
Van Buren forecast zone
Reported by
COOP Observer
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Eighteen inches of snow was reported by a coop observer in Bloomingdale by 5 a.m. on the eighth. A CoCoRaHs observer reported 12.6 inches of snow just north northeast of Paw Paw. A county official reported that a foot of snow fell in Lawrence.

Lake-Effect Snow, Muskegon

When
December 6, 7:00 AM EST to December 7, 9:00 PM EST
Where
Muskegon forecast zone
Reported by
NWS Employee
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Radar estimates, spotter reports from Norton Shores, and reports from adjacent Allegan County support snowfall of 6 to 10 inches over the extreme west and southwest portions of the county along the immediate coast from Sunday into early morning Monday.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266382, 266918, 266919, 266920, 266922, 266923, 266924, 275977.